Are Your Medications Causing Your Anxiety Symptoms?
This past week I had an interesting conversation with a friend about medications. We were talking about how my son’s neurologist was debating upon whether Wellbutrin or Celexa would be effective for helping my son’s mood. And then I added that in my son’s case we weren’t just dealing with mood disturbance but also great anxiety and agitation. My friend reported that when she took Wellbutrin it helped with her depression but it made her feel too anxious so she had to stop taking it. If you do an Internet search for Wellbutrin you will find that symptoms of nervousness, agitation, restlessness, irritability, and panic attacks are listed as potential side effects. My friend was part of the unlucky percentage of people who experience such side effects when taking this medication. In comparison, whereas Wellbutrin caused anxiety symptoms for my friend, Celexa was well tolerated and proved to be an effective treatment for both her depression and anxiety.
It is a common dilemma for patients to have more than one disorder or condition to treat. Depression and anxiety are two disorders which seem to go hand in hand. Yet in treating one disorder with medication are we sometimes inadvertently making a second disorder such as anxiety worse? Add to this we are all individuals with a very different chemical and biological make-up from one another. One medication may work well for one person to control anxiety and another person may have no response or even worse, their anxiety may increase using the same medication which worked so well for someone else. It can be very difficult to be able to predict which medications will worsen your anxiety.
In order to help clear up the confusion I decided to do a little investigating to explore which medications have the potential to increase your anxiety symptoms. Here the key words are "potential side effects." The majority of people will not experience anxiety as a side effect to taking the following medications but the risk is there.
Medications which may cause anxiety symptoms for some people include: -** Some antidepressants** list anxiety and/or nervousness as a possible side effect. Wellbutrin, Prozac, and Effexor are just a few of the antidepressants which fall into this category.
- Some ADHD medications also list anxiety or nervousness as a possible side effect. These medications include Adderall, Ritalin, and Straterra to name a few. Strattera is one ADHD medication which has an extensive list of possible anxiety related side effects including: Panic attacks, trouble sleeping, irritability, hostile/angry feelings, and severe restlessness.
Some birth control pills can contribute to feelings of emotional disturbance including depression and anxiety. For example the Yaz birth control website lists depression, irritability, and affect lability as possible side effects. If you look on patient forums for most birth control pills you will find women reporting a range of psychological symptoms from weepiness to panic attacks. In a Huffington Post article, Dr. Doug Bremner, author of of Before You Take That Pill: Why the Drug Industry May be Bad for Your Health, writes about how some birth control pills can literally make some women feel like they are going crazy.
Asthma medications can cause symptoms of anxiety for some patients. The National Institutes of Health report that the use of bronchodilators can lead to feelings of anxiety and nervousness. For example Xopenex,used as a rescue inhaler, has a reported side effect of nervousness. ABC News Health reports that corticosteroids also used in the treatment of asthma can cause mood changes including feelings of anxiety.
- Some thyroid medications have side effects which include anxiety. For example the drug called Levoxyl may affect the central nervous system with side effects such as hyperactivity, nervousness, anxiety, irritability, emotional lability, and insomnia.
There are many other medications which reportedly cause anxiety symptoms. Decongestants, cold medicines and diet pills may also contribute to your feelings of nervousness and anxiety. Here are some additional resources on this topic:
( ABC News/Health)
- Medicines that can cause anxiety (Healthwise)
We would love to hear from you. Are you taking any medications you suspect are causing you to experience symptoms of anxiety? Tell us your story. You may help someone else who is experiencing the same thing.